Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Springfield, MO

February 20, 1997Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 20, 1997, 9:55 PM CST for Barry County, Lawrence County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 9:55 PM CST (03:55 UTC)
Expired
Feb 20, 1997, 11:00 PM CST
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 10:03 PM CSTThunderstorm WindMonett, MO
Feb 20, 10:10 PM CSTThunderstorm Wind 70Pierce City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 210357 RRA
SVRSGF
MOC009-109-210500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY...LAWRENCE COUNTY
 
AT 955 PM CST RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS OVER BARRY
COUNTY NORTH OF CASSVILLE. THESE STORMS WERE MOVING NORTH NORTHEAST AT
NEAR 45 MPH AND WILL PRODUCE WINDS OF 60 TO 70 MPH. THIS IS A DANGEROUS
STORM SITUATION!
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING0 WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
MS/GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:35 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Feb 20, 2:35 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CST THU FEB 20 1997

LOTS OF PROBLEMS THIS FCST...INCLUDING SVR WX/HVY RAIN TONIGHT AND
SNOW THREAT ON FRIDAY AFTN/EVE.

19Z SFC MAP SHOWS SFC LOW BTWN SPS/CDS IN NRN TX WITH WARM FRONT
NORTHEAST INTO FAR SE KS TO LAKE OF OZARKS REGION.  WIDESPREAD RAIN
CONTINUES ALONG AND NORTH OF THIS BOUNDARY.  SOUTH OF THIS BOUNDARY
OVR SRN MO TEMPS HAVE RISEN INTO THE 60S WITH DEW PTS RISING TO AR 60.
KSGF 88D SHOWS NOTHING MORE THAN A FEW ISOLD -SHRA IN THE WARM SECTOR.

WILL GO WITH NGM/AVN AGAIN THIS FCST.  NGM QPF HAS BEEN EXCELLENT PAST
TWO DAYS AND WILL FOLLOW.  ALL MODELS HAVE TRENDED MUCH FURTHER WEST
WITH THE SFC LOW AND 50H LOW AT 12Z.  USING NGM....SFC LOW TO TRACK
TO BTWN SGF/JLN AT 12Z.  AS UPR LOW AND SFC LOW MOVE NORTHEAST TONIGHT
EXPECT TO SEE CONVECTION TO SPREAD NE FROM TX/SE OKLA INTO ARKANSAS
AND INTO SRN MO. WITH 60 DEW PTS AND 50KT 850 JET SOME MAY BE SEVERE...
ESP WEST PLAINS AREA.  MAIN TIMING THREAT WOULD BE BTWN 06 AND 12Z.
.
UNSURE ABOUT HOW MUCH PRECIP TO FALL IN WARM SECTOR TONIGHT...AND
WITH THIS UNCERTAINITY SEEMS ADVISABLE TO CONTINUE WITH FFA.
WOULD LIKE TO EXTEND FFA FOR SGF AREA THRU FRIDAY TO ACCOUNT FOR
ANY HVY RAINS FRIDAY MORNING.

SNOW IS A REAL THREAT FRIDAY AFTN..ESP NW CWA.  CRASHING 1000-500MB
THICKNESSES AND 850 TEMPS SUPPORT PSBL HVY SNOW BAND WCNTRL INTO
NE MO.  BUT WITH TEMPS IN THE 30S WOULD NOT FAVOR A WSW YET FOR
MY NRN CWA DUE TO UNCERTAINITY OF HOW MUCH SNOW WILL STICK.

MY THOUGHTS FOR 1ST PD...
FFA FOR ALL ZONES.
JLN/SE KS...PDS OF SHOWRS/STORMS...LCL HVY RAIN PSBL.  LOW AR 50.
   S WIND 10-20 BECMG NW LATE.
SGF...PDS OF SHOWERS/STORMS...LOCALLY HVY RAIN PSBL. LOW 55-60. S WIND 10-20.
UNO...PDS OF SHOWRS/STORMS.  LOW AR 60. S WIND 10-20.
AIZ/VIH....PDS OF SHOWRS/STORMS..LOCALLY HVY RAIN PSBL. LOW 50-55.
   S WIND 10-20.

CCF
SGF RE 059/059 025/037 022 06++4
JLN RE 052/052 027/039 025 06+84           /RIDDLE

In the hours before

Special weather statement, Feb 20, 4:13 PM CST, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210544-

SPECIAL WEATHER STATEMENT - FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CST THU FEB 20 1997

FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES:
IN MISSOURI...
MCDONALD...NEWTON...JASPER...BARTON...VERNON...ST CLAIR
CEDAR...DADE...LAWRENCE...BARRY...GREENE...STONE...CHRISTIAN...
TANEY...POLK...HICKORY...BENTON...MORGAN...CAMDEN...DALLAS...
LACLEDE...WRIGHT...WEBSTER...DOUGLAS...OZARK...PULASKI..AND PHELPS.
IN SOUTHEAST KANSAS...
CHEROKEE...CRAWFORD...AND BOURBON.

FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT AND FRIDAY MORNING FOR
THE FOLLOWING COUNTIES:  MILLER AND MARIES IN CENTRAL MISSOURI.

FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT AND ALL OF FRIDAY FOR THE
FOLLOWING COUNTIES: TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN
SOUTH CENTRAL MISSOURI.

SURFACE LOW PRESSURE WILL MOVE NORTHEAST FROM CENTRAL TEXAS INTO
EASTERN OKLAHOMA AROUND MIDNIGHT AND INTO SOUTHWEST MISSOURI BY DAWN
FRIDAY.  SOUTHERLY WINDS AHEAD OF THE STORM HAS BROUGHT ABUNDANT
MOISTURE INTO THE AREA.

AS THE LOW MOVES NORTHEAST TONIGHT...RAIN AND THUNDERSTORMS WILL
ONCE AGAIN INCREASE IN COVERAGE ACROSS THE ENTIRE AREA TONIGHT AND
CONTINUE IN MOST AREAS INTO FRIDAY.

RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN IN THE ONE-HALF TO ONE AND
A HALF INCH RANGE IN MOST LOCATIONS.  AN ADDITIONAL 1 TO 3 INCHES OF
RAIN WILL BE POSSIBLE.  THIS WILL CREATE THE POTENTIAL FOR FLOODING
ACROSS THE REGION...ESPECIALLY ALONG LOW WATER CROSSINGS AND RIVERS
AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

ADDITIONAL STATEMENTS WILL BE ISSUED THIS EVENING AS CONDITIONS
WARRANT.

RIDDLE
Special weather statement, Feb 20, 7:24 PM CST, 2 hours 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CST THU FEB 20 1997

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY FOR THE COUNTIES OF
TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN SOUTH CENTRAL MISSOURI
AND MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI.

A STATIONARY FRONTAL BOUNDARY WAS LOCATED FROM A SURFACE LOW PRESSURE
SYSTEM IN NORTHEAST TEXAS AND EXTENDED NORTHEAST INTO SOUTHWEST AND
CENTRAL MISSOURI.  SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTHWARD
OUT OF OKLAHOMA AND ARKANSAS INTO MISSOURI...AND SHOULD COVER ALL OF
SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING.

AS THE LOW PUSHES NORTHEAST ALONG THE FRONTAL BOUNDARY...THE
PRECIPITATION AREA WILL BE ENHANCED AND THE THREAT FOR HEAVY RAIN AND
THUNDERSTORMS WILL INCREASE.  AT THE MOMENT IT LOOKS AS IF THE HEAVIEST
RAIN WILL BE AFTER MIDNIGHT ACROSS THE AREA AS THE LOW PUSHES INTO
SOUTHERN MISSOURI.  RAINFALL AMOUNTS ARE STILL EXPECTED TO RANGE
ANYWHERE FROM 1 TO 3 INCHES ACROSS THE AREA WITH LOCALIZED 4 TO 5
INCHES OF RAIN POSSIBLE.  THIS WILL CAUSE AREA CREEKS AND STREAMS TO
RISE AND POSSIBLE FLOODING TO OCCUR...ESPECIALLY IN LOW LYING AREAS AND
LOW WATER CROSSINGS.

IF YOU ARE DRIVING TONIGHT OR LIVE NEAR A CREEK OR STREAM BE SURE TO
MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.  DO NOT DRIVE IN
WATER COVERING THE ROADWAYS AS IT WILL PROBABALY BE DEEPER THAN
OBSERVED.  MOST FLASH FLOODING DEATHS OCCUR IN THE AUTOMOBILE!

STAY TUNED TO THIS STATION PFOR THE LATEST WEATHER INFORMATION
CONCERNING THIS STORM SYSTEM.

LINDENBERG
Special weather statement, Feb 20, 7:25 PM CST, 2 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CST THU FEB 20 1997

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY FOR THE COUNTIES OF
TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN SOUTH CENTRAL MISSOURI
AND MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI.

A STATIONARY FRONTAL BOUNDARY WAS LOCATED FROM A SURFACE LOW PRESSURE
SYSTEM IN NORTHEAST TEXAS AND EXTENDED NORTHEAST INTO SOUTHWEST AND
CENTRAL MISSOURI.  SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTHWARD
OUT OF OKLAHOMA AND ARKANSAS INTO MISSOURI...AND SHOULD COVER ALL OF
SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING.

AS THE LOW PUSHES NORTHEAST ALONG THE FRONTAL BOUNDARY...THE
PRECIPITATION AREA WILL BE ENHANCED AND THE THREAT FOR HEAVY RAIN AND
THUNDERSTORMS WILL INCREASE.  AT THE MOMENT IT LOOKS AS IF THE HEAVIEST
RAIN WILL BE AFTER MIDNIGHT ACROSS THE AREA AS THE LOW PUSHES INTO
SOUTHERN MISSOURI.  RAINFALL AMOUNTS ARE STILL EXPECTED TO RANGE
ANYWHERE FROM 1 TO 3 INCHES ACROSS THE AREA WITH LOCALIZED 4 TO 5
INCHES OF RAIN POSSIBLE.  THIS WILL CAUSE AREA CREEKS AND STREAMS TO
RISE AND POSSIBLE FLOODING TO OCCUR...ESPECIALLY IN LOW LYING AREAS AND
LOW WATER CROSSINGS.

IF YOU ARE DRIVING TONIGHT OR LIVE NEAR A CREEK OR STREAM BE SURE TO
MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.  DO NOT DRIVE IN
WATER COVERING THE ROADWAYS AS IT WILL PROBABALY BE DEEPER THAN
OBSERVED.  MOST FLASH FLOODING DEATHS OCCUR IN THE AUTOMOBILE

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION
CONCERNING THIS STORM SYSTEM.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 9:07 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Feb 20, 9:14 PM CSTFlash Flood WarningSGFBarton, Jasper, Newton4 hr
Feb 20, 9:14 PM CSTFlash Flood WarningSGFBarry, McDonald4 hr
Feb 20, 9:46 PM CSTSevere Thunderstorm WarningSGFStone44 min
Feb 20, 10:10 PM CSTSevere Thunderstorm WarningSGFDade, Greene65 min
Feb 20, 10:10 PM CSTSevere Thunderstorm WarningSGFChristian65 min
Feb 20, 10:29 PM CSTSevere Thunderstorm WarningSGFOzark46 min
Feb 20, 10:40 PM CSTSevere Thunderstorm WarningSGFDallas, Douglas, Webster65 min
Feb 20, 10:40 PM CSTSevere Thunderstorm WarningSGFPolk65 min
Feb 20, 11:30 PM CSTSevere Thunderstorm WarningSGFHowell, Texas60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.